You are here:

Pharmacy/Losartan 50mg


I am a 61 year old woman on losartan 50mg (Cozaar),once a day. This medication does a good job controlling my blood pressure however I am experiencing peripheral neuropathy on my fingers and muscle aches in my legs and wondering if this could be attributed to the drug? It seems worse at night, causing me insomnia and anxiety. In your experience, does this sound like something that could be related to the drug? I am in otherwise good health, exercise regularly, am not overweight, don't have diabetes or smoke and take no other meds.

Dear Maria,

The short answer to your question is 'yes'.  These certainly are side effects that have been reported with the use of losartan and other drugs within its class (angiotensin receptor antagonists).  These side effects were first identified during early clinical trials, and were regarded as 'clinically significant' during the drug's post-marketing surveillance.    Studies have not demonstrated that these side effects are dose-related, ie, that symptoms worsen with dose increases.  Nor have they provided conclusive evidence of how quickly these side effects can develop after commencing treatment.   The exact mechanism by which these effects occur is unknown.  However, there has been suggestion that losartan's ability to raise potassium (and/or lower sodium levels) in the blood may be the cause of these side effects you mention.  

Maria, my advice to you is to return to your doctor, mention these side effects, and request to have a blood test.  It is important for your doctor to assess your kidney function and electrolyte levels (which invariably include potassium and sodium in a standard 'urea and electrolyte' blood test).  These drugs are well known to affect potassium levels, which can be particularly problematic in renal failure (even mild cases) because the kidneys play an important role in clearing potassium from the blood.  Abnormalities in serum electrolytes will be reason enough to either lower the dose of losartan or stop it entirely (particularly if side effects are a significant concern to you).  Rest assured that there are alternative agents to effectively control blood pressure, so do not feel obligated to 'stick it out' if you're finding these side effects intolerable.  But please do not stop taking this medication abruptly of your own accord.  Do so only under your doctor's supervision.  

Naturally, there is always a possibility that these are symptoms of some other condition, but if you noticed tingling and muscle aches around the time losartan was commenced, then there is a strong chance that they are associated with the drug.  

I hope this information has been useful to you, Maria.  Take care.  


All Answers

Answers by Expert:

Ask Experts


Gisella Campanelli


I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.


I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 All rights reserved.